Steroid Creams for Eczema

Corticosteroid creams appear safe for children with eczema

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Many parents are scared to use corticosteroid creams or lotions on their children with eczema because of the risks of potential side effects. This avoidance can lead to poorly managed eczema in children.

The most common fear among parents is that these ointments containing the steroids hydrocortisone or fluticasone will cause the children's skin to thin.  

The safety of using long-term topical corticosteroids in treating children with eczema has been recently called into question by physicians. According to new research, the corticosteroid creams don't cause any major negative side effects.

"It's a okay to use corticosteroid creams on eczema."

Study leader Gayle Fischer, of the University of Sydney in Australia, said in a journal news release that the results show that normal routine use of topical corticosteroids does not cause skin thinning.  Parents should be reassured. Fischer hopes that the team's work will give parents confidence to use topical corticosteroids safely and effectively.

Here are suggested ways to prevent an eczema outbreak:

  • Wear protective, natural fibers
  • Hydrate, Hydrate and Hydrate some more
  • Alter diet to include fish, walnuts and fruits
  • Try to avoid becoming overheated or very sweaty
  • Try to avoid becoming stressed
  • Keep skin well covered during winter

The Study

  • 70 children who were treated with enough of the topical corticosteroids applied to the skin to consistently keep them virtually free of eczema, plus a control group of 22 children who didn't receive the medication
  • All of the children were assessed for signs of corticosteroid-related side effects
  • No differences between the children receiving the medication and those in the control group
Reviewed by: 
Review Date: 
May 6, 2011
Last Updated:
December 16, 2011